Practice Therapeutics

Treatments for paracetamol poisoning

BMJ 2016; 353 doi: https://doi.org/10.1136/bmj.i2579 (Published 18 May 2016) Cite this as: BMJ 2016;353:i2579
  1. Nicholas A Buckley, professor of clinical pharmacology and toxicology1 2 3,
  2. Andrew H Dawson, clinical toxicology specialist1 2 3,
  3. Geoffrey K Isbister, clinical toxicologist and emergency physician1 4
  1. 1NSW Poisons Information Centre, Sydney, NSW, Australia
  2. 2Sydney Medical School, University of Sydney, Sydney NSW 2006, Australia
  3. 3Department of Clinical Toxicology, Royal Prince Alfred Hospital, Sydney, NSW, Australia
  4. 4Clinical Toxicology Research Group, University of Newcastle, Newcastle, NSW, Australia
  1. Correspondence to: N A Buckley Nicholas.buckley{at}sydney.edu.au

A 24 year old woman is brought to the emergency department semi-conscious after a suspected overdose; empty packs of paracetamol (acetaminophen) and diazepam are found with her. She is also taking carbamazepine for seizures. Her paracetamol concentration at the time of admission is 100 mg/L (660 µmol/L); she probably ingested the pills four to eight hours earlier.

Effects of paracetamol poisoning

Paracetamol poisoning can cause severe hepatotoxicity owing to a minor but highly reactive metabolite produced by cytochrome P450 enzymes. At therapeutic doses, the metabolite (N-acetyl-p-benzoquinoneimine; NAPQI) is detoxified by glutathione. However, in paracetamol overdose, glutathione stores are depleted and hepatotoxicity ensues, starting about eight hours after the overdose and potentially leading to fulminant liver failure within a few days.

The risk of hepatotoxicity is calculated from the blood concentration of paracetamol and hours since ingestion (fig 1). If the concentration is above the line on the nomogram, treatment should be considered. The risk of toxicity without treatment is low until concentrations are substantially higher than this line. The nomogram is inaccurate if presentation is very late or the overdose was taken over several hours. If a measurement cannot be obtained within eight hours, treatment decisions cannot wait for laboratory results. Risk is then based on reported ingested dose (≥200 mg/kg or 10 g in Australia, >75 mg/kg or 4 g in United Kingdom) or on evidence of hepatotoxicity if the overdose was taken >24 hours ago.

Fig 1 Nomograms for the treatment of paracetamol poisoning. Concentrations above the lines require treatment. Nomograms for clinical use usually show just one of the lines to avoid confusion. The US/Australia line is sometimes referred to as the Rumack-Matthew line and is commonly used in Canada, New Zealand, and parts of Europe and Asia

What are paracetamol poisoning antidotes?

Antidotes acetylcysteine and methionine provide a substrate for further glutathione synthesis, …

View Full Text

Sign in

Log in through your institution

Subscribe